Stevens-Johnson syndrome (SJS) is a rare, life-threatening acute allergic drug reaction presenting with target lesions and blebs of epidermis. Although a variety of etiologies such as infections and underlying malignancies have been implicated as potential causes of SJS, drugs remain the predominant inciting agent. This report presents a SJS case due to combined use of lamotrigine and fluoxetine. A 41-year-old man was admitted to our clinic with fever, skin eruptions (especially on the face and trunk) and lesions around the mouth. The patient’s history revealed lamotrigine and fluoxetine use during the previous three weeks for major depression. Dermatological examination revealed a typical clinical picture of SJS; his psychotropic medications were all stopped. While topical and ocular prednisolone (1mg/kg/day) cares were initiated, steroid dosage was reduced within 15 days. The condition of patient rapidly improved through this treatment. Effective management of SJS begins with prompt recognition of the entity, combined with attention to each of the major organs that may be affected, potential comorbidities and withdrawal of all potentially causative drugs. Clinicians should bear in mind the possibility that drugs with potential risk in developing SJS must be used carefully.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.